Jump to content
CrazyBoards.org

Sign in to follow this  
jjassonn

To what extent does the brain recover after stopping antipsychotics?

Recommended Posts

I feel like I've lost intelligence, vocabulary, memory; I feel more awkward and uncomfortable and unconfident socially; my brain feels numb and very different in a bad way; and everything is boring and worthless.

 

I was on geodon for four months. I've now been off it for two weeks. I still feel very affected.

 

How much should my brain recover, and how long should it take before I see significant results?

Share this post


Link to post
Share on other sites

Are you sure it is not your mental illness returning ? Geodon has a 2-4 hours 1/2 life so it is well out of your body.

Share this post


Link to post
Share on other sites

I'm sure it was geodon because all of those effects were very new to me, and surfaced exactly when I started geodon. I've also read about many other people who've reacted similarly to antipsychotics. 

Edited by jjassonn

Share this post


Link to post
Share on other sites

I was forced to take it due to psychosis. I had a psychotic break last September for which I was prescribed depakote (they thought it was due to bipolar mania). Months later I was forced to take antipsychotics due to rebellious behavior. 

Share this post


Link to post
Share on other sites

Probability suggests that your problems are more apt to be due to depressive symptoms than Geodon. Geodon is short acting. It's out of your system by now. It is extremely rare that there'd be long lasting effects. Depression, conversely, can fuck you for a long while in many ways including in loss of energy and spirit and intellect. You don't have to feel suicidal to have depression. Crying all the time actually isn't part of a very common type of depression.

 

I'm sorry if you were medicated for being rebellious. I'm sorrier if you were manic and just can't see it as such. Not saying that you were. I don't know. And I know some people have the misfortune of getting screwed by a bad circumstance. Just saying that it would be a sad situation if you were manic and couldn't see it because then you would have a harder time helping yourself stay well.

 

 

 

edited to fix English.

Edited by AnneMarie

Share this post


Link to post
Share on other sites

After I took slurroquel for about 5 years at various doses, I noticed a lot of cognitive dulling, extreme difficulty with reading comprehension, general thinking slowness.

 

It returned... slowly and gradually, and I worked at it by listening to audio books while reading the hard copy at the same time (librivox for free audio files and project gutenberg for free pdfs... all of things in public domain), and doing some brain puzzles like soduku, crosswords, etc.

 

I would say that it took a good year before I felt like I had my brain back.

 

Your mileage will vary, of course.

Share this post


Link to post
Share on other sites

Should my dopamine and serotonin receptors become increasingly unblocked in time to the point that everything is back to normal?

 

All I want is for my brain to return to normal.

Share this post


Link to post
Share on other sites

Should my dopamine and serotonin receptors become increasingly unblocked in time to the point that everything is back to normal?

 

All I want is for my brain to return to normal.

 

They were unblocked a day or so after stopping your med, which has a half life of just 2-4 hours.

Share this post


Link to post
Share on other sites

Ive heard it might work to try shrooms and illegal drugs, they should restore some of the function.

Share this post


Link to post
Share on other sites

Ive heard it might work to try shrooms and illegal drugs, they should restore some of the function.

 

That is really terrible advice to give someone with a mental illness.

Share this post


Link to post
Share on other sites

 

Should my dopamine and serotonin receptors become increasingly unblocked in time to the point that everything is back to normal?

 

All I want is for my brain to return to normal.

 

They were unblocked a day or so after stopping your med, which has a half life of just 2-4 hours.

 

 

My akathisia persisted for much longer than a couple days, my dampened libido. And my brain chemistry still feels pretty changed. 

 

I still have mild akathisia. It's barely there, but it's there.

Share this post


Link to post
Share on other sites

Yes, movement disorders will hang around a bit and then go away, but that is not due to receptor blockage.

Share this post


Link to post
Share on other sites
Guest

Assuming a 7 hour halflife (wikipedia).

after 7 hours there is 50% of the original dose in the body

after 14 hours there is 25%

after 21 hours there is 12.5%

after 28 hours there is 6.25%

And so on, This could get tiring so lets skip ahead a bit.

One week:  0.0000192%

 

Now it takes some time for the levels of neurotransmitters to return to normal in the brain, However the receptors are no longer being blocked. The drug IS basically gone from your system though, no new effects will appear because of action by it(Although things might appear if it were masking or treating something and they return).

Some side effects last longer, but its not because the medication is still in your system - Its perhaps because the mechanisms they operate through have not returned to normal yet.

Share this post


Link to post
Share on other sites

My brain should return to normal in all ways in time?

 

I probably sound annoying and pessimistic, but I'm a pessimistic person and I really don't like how my brain feels right now. 

 

Thanks for the replies.

Edited by jjassonn

Share this post


Link to post
Share on other sites

The chemistry of my brain feels highly altered still, and it's just terrible and makes me dysfunctional in day to day life. It's been a little over three weeks now, and I've noticed barely any change.

Share this post


Link to post
Share on other sites

I'm wondering if, like Notfred said, this is a return of your illness. 

 

Psychosis symptoms often make it difficult to function day-to-day.

Share this post


Link to post
Share on other sites

Depression, mania, and psychosis will play hell with your brain, and recovery takes months to even years sometimes.  Your brain will return to normal, albeit possibly a "new normal" after you've been stable for awhile.

 

Some people do experience a slower return of functioning after going off of a med, but it's rarely permanent. 

 

I'm more apt to blame your illness (and recovery from that illness) over Geodon, but only time will tell with that. 

 

Focus as much as you can on doing things to keep your brain and body healthy, and you will start to feel better.  It just takes time.

Edited by dianthus

Share this post


Link to post
Share on other sites

I'm not talking about symptoms of psychosis. I've been severely depressed, moderately depressed, empty; I know depression well, and I'm not depessef. None of this is related to depression. As for the psychosis, I've had symptoms since last September. But it was only and exactly when I was put on geodon that all of these very new (and relatable to many others who've used antipsychotics) things started popping up.

 

Since being on geodon, I've had really bad anhedonia (not shocking since it blocks dopamine and serotonin), akathisia, trouble speaking well, stunted intelligence, and it just feels like my brain is being internally squeezed pretty hard constantly. It's uncomfortable, it feels bad and weird, and it makes me feel very awkward and unskilled socially. For the past few months I've literally struggled to be alive, desperately trying to find ways to pass the time, waiting for bed time. 

 

The symptoms are maybe 10% better since stopping. Part of the reason I've done absolutely nothing with time as opposed to a little (I'd only be able to do a little at best) is that I'm going to kill myself if I don't return to a non-fucked up by antipsychotics brain. 

 

My sexual functioning has decreased significantly on geodon too, and it's only maybe 10% better after three weeks.

 

.....I'm just a really pessimistic person who seems to have rational reason to be pessimistic here..

 

I guess I'll try to have faith though

Edited by jjassonn

Share this post


Link to post
Share on other sites

Have you talked to your mental health providers about these symptoms?

 

Here's another thought:  a lot of the symptoms you mention could be negative symptoms of schizophrenia/ schizoaffective disorder.   Is your diagnosis one of those?

 

Typically a psychotic break triggers all sorts of shit in your brain, and while some of this may be Geodon, some of it may well be your illness progressing.  There are many people who have relatively normal brains, then have a psychotic break and spend months to years recovering.

 

If you're still convinced it's Geodon, all you can do is wait.  While you do that, however, I'd really looking into keeping your body and mind as healthy as possible-- which means staying away from illicit drugs, alcohol, etc.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
Sign in to follow this  

×
×
  • Create New...